Minnesota, 2002

Hail in Minnesota, July 31, 2002

July 31, 2002 · NWS MPX · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 2:50 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 2:50 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 AM CDT WED JUL 31 2002

FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES TODAY AND
TONIGHT...AND HEAT FOR TODAY...

AREA OF THUNDERSTORMS ACROSS SOUTH CENTRAL MINNESOTA AT 08Z
CORRELATE NICELY WITH CONVERGENCE ON NOSE OF LOW LEVEL JET AS SEEN
IN 850 MB PROFILER WIND PLOTS.  LOW LEVEL JET EXPECTED TO WEAKEN
AFTER SUNRISE ALLOWING MUCH OF THE SOUTH CENTRAL MN CONVECTION TO
WEAKEN THIS MORNING...FOLLOWED BY STRONG CAPPING INVERSION THIS
AFTERNOON...THEREBY INHIBITING MORE CONVECTION.

OTHER AREA OF THUNDERSTORMS IN NORTHEASTERN SD APPEARS TO BE RELATED
TO RIGHT ENTRANCE REGION OF UPPER JET STREAK AS DEPICTED ON 00Z ETA
RUN. THIS CORRELATION WOULD SUPPPORT SEVERE THUNDERSTORM
POSSIBILITIES ACROSS NORTHERN CWA INTO WEST CENTRAL WI THIS MORNING.
IN ADDITION 00Z ETA BUFR SOUNDINGS SHOW MBE VECTORS POINTED TOWARD
THE SOUTHEAST EARLY TODAY...SO THIS SEVERE POTENTIAL MAY IMPACT WEST
CENTRAL MN THIS MORNING.

OTHER SEVERE POTENTIAL APPEARS FAR NORTHERN CWA INTO WEST CENTRAL WI
THIS AFTERNOON NORTH OF NORTHWARD MOVING WARM FRONT. AREAS TO SOUTH
OF WARM FRONT SHOULD BECOME CAPPED UNTIL THICKENESS DIFFLUENCE
RELEASES INSTABILITY TONIGHT. HAVE MENTIONED SEVERE EVERYWHERE
TONIGHT.

IN COORD WITH FSD AND ARX WILL MENTION HEAT INDEX AS HEADLINE
WITHOUT ADVISORY IN ZONES ACROSS CENTRAL AND SOUTHERN CWA TODAY.

COOLER DRIER AIR TO IMPACT CWA ON THURSDAY.

.MSP...NONE

NAISTAT

In the hours before

Special weather statement, Jul 31, 4:20 AM CST, 3 hours 55 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
520 AM CDT WED JUL 31 2002

...SEVERE WEATHER IS POSSIBLE TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS THIS MORNING IN SOUTHERN MINNESOTA AND WEST
CENTRAL WISCONSIN...ARE EXPECTED TO CONTINUE DEVELOPING TO THE NORTH
THIS MORNING.  OTHER STORMS IN NORTHEASTERN SOUTH DAKOTA WERE MOVING
INTO WESTERN MINNESOTA.  DURING THE MORNING AND EARLY AFTERNOON...
LARGE HAIL AND PERHAPS SOME DAMAGING WIND ARE POSSIBLE...WITH THE
GREATEST POTENTIAL FROM ALEXANDRIA...MONTEVIDEO AND GRANITE
FALLS...TO WILLMAR AND ST CLOUD...TO AMERY AND MENOMONIE WISCONSIN.

FOR LATE AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.
LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

LATE TONIGHT...THERE IS POTENTIAL FOR DAMAGING WIND ACROSS PARTS OF
CENTRAL AND SOUTHERN MINNESOTA...INTO WESTERN WISCONSIN.

CITIZENS AROUND WESTERN WISCONSIN...AND CENTRAL AND SOUTHERN
MINNESOTA...ARE ENCOURAGED TO LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS. SPOTTERS SHOULD BE PREPARED TO DEPLOY IF SEVERE
WEATHER BEGINS TO DEVELOP.

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 14:14 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Pope

When
July 31, 8:15 AM CST
Where
Pope County, 1 mi N of Grovelake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.633, -95.150

Hail, Stearns

When
July 31, 8:25 AM CST
Where
Stearns County, 3 mi S of Padua
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.567, -95.050

Hail, Stearns

When
July 31, 8:30 AM CST
Where
Stearns County, Padua
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.617, -95.050

Hail, Stearns

When
July 31, 8:50 AM CST
Where
Stearns County, 6 mi SW of Albany
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.567, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310143, 5310144, 5310145, 5310146.